Alert archive / Pennsylvania / Freeze Warnings in 2012

Freeze Warning 5, NWS State College, PA

April 5, 201226 counties in Pennsylvania

NWS State College, PA issued this freeze warning at Apr 5, 2012, 2:10 PM EDT for 26 counties in Pennsylvania. It took effect at Apr 6, 2012, 3:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2012, 2:10 PM EDT (18:10 UTC)
In effect from
Apr 6, 2012, 3:00 AM EDT
Expired
Apr 6, 2012, 8:00 AM EDT
In force
5 hr
Issued by
NWS State College, PA
All 26 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 68 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2012-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-145 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WWUS71 KCTP 051810
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
210 PM EDT THU APR 5 2012

...FREEZING TEMPERATURES EXPECTED FOR THE NEXT FEW NIGHTS...

.HIGH PRESSURE OVER THE GREAT LAKES WILL PROVIDE NORTH WINDS AND
LEAD TO MAINLY CLEAR SKIES TONIGHT AND INTO THE WEEKEND. THE
OVERNIGHT MINIMUM TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING
TONIGHT...AND PROBABLY ON FRIDAY NIGHT AND SATURDAY NIGHT AS WELL.
SENSITIVE VEGETATION WHICH WAS PLANTED EARLY OR HAS BLOOMED EARLY
WILL NEED TO BE PROTECTED FROM THE COLD.

PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-060215-
/O.NEW.KCTP.FZ.W.0005.120406T0700Z-120406T1200Z/
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...DUBOIS...CLEARFIELD...PHILIPSBURG...
STATE COLLEGE...JOHNSTOWN...ALTOONA...HUNTINGDON...MOUNT UNION...
LEWISTOWN...MIFFLINTOWN...SOMERSET...BEDFORD...MCCONNELLSBURG...
CHAMBERSBURG...LOCK HAVEN...WILLIAMSPORT...LEWISBURG...
SELINSGROVE...DANVILLE...SUNBURY...SHAMOKIN...BLOOMSBURG...
BERWICK...NEWPORT...HARRISBURG...HERSHEY...POTTSVILLE...LEBANON...
CARLISLE...GETTYSBURG...YORK...LANCASTER
210 PM EDT THU APR 5 2012

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 8 AM EDT FRIDAY. 

* TEMPERATURES...LOWS AROUND 30 DEGREES EARLY FRIDAY MORNING.

* TIMING...BY SUNRISE FRIDAY MORNING.

* IMPACTS...DAMAGE TO TENDER VEGETATION WHICH IS NOT PROTECTED
  FROM THE COLD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL FREEZE WARNINGS ARE POSSIBLE FOR THE NEXT FEW NIGHTS AS
WELL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE NEWS
SOURCE FOR LATER STATEMENTS.

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR
PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

DANGELO
2 follow-up statements
698 
WWUS71 KCTP 052237
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
637 PM EDT THU APR 5 2012

...SUB FREEZING TEMPERATURES EXPECTED FOR THE NEXT FEW NIGHTS...

.HIGH PRESSURE OVER THE GREAT LAKES WILL PROVIDE NORTH WINDS 
AND MAINLY CLEAR SKIES TONIGHT...INTO THE UPCOMING WEEKEND. THE
OVERNIGHT LOW TEMPERATURE IS EXPECTED TO DROP BELOW FREEZING
TONIGHT...AND PROBABLY FRIDAY NIGHT AND SATURDAY NIGHT AS WELL.
SENSITIVE VEGETATION THAT WAS ALREADY PLANTED...OR HAS BLOOMED
EARLY WILL NEED TO BE PROTECTED FROM THE COLD.

PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-061200-
/O.CON.KCTP.FZ.W.0005.120406T0700Z-120406T1200Z/
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...DUBOIS...CLEARFIELD...PHILIPSBURG...
STATE COLLEGE...JOHNSTOWN...ALTOONA...HUNTINGDON...MOUNT UNION...
LEWISTOWN...MIFFLINTOWN...SOMERSET...BEDFORD...MCCONNELLSBURG...
CHAMBERSBURG...LOCK HAVEN...WILLIAMSPORT...LEWISBURG...
SELINSGROVE...DANVILLE...SUNBURY...SHAMOKIN...BLOOMSBURG...
BERWICK...NEWPORT...HARRISBURG...HERSHEY...POTTSVILLE...LEBANON...
CARLISLE...GETTYSBURG...YORK...LANCASTER
637 PM EDT THU APR 5 2012

...A FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 8 AM EDT
FRIDAY...

* TEMPERATURES...LOWS AROUND 30 DEGREES EARLY FRIDAY MORNING.

* TIMING...BY SUNRISE FRIDAY MORNING.

* IMPACTS...DAMAGE TO TENDER VEGETATION WHICH IS NOT PROTECTED 
  FROM THE COLD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL FREEZE WARNINGS ARE POSSIBLE FOR THE NEXT FEW NIGHTS
AS WELL. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE NEWS
SOURCE FOR LATER STATEMENTS.

A FREEZE WARNING IS ISSUED WHEN SUB-FREEZING TEMPERATURES ARE
FORECAST TO THREATEN OUTDOOR PLANTS. THOSE WITH AGRICULTURAL OR
GARDENING INTERESTS IN THE WARNED AREA ARE ADVISED TO HARVEST OR
PROTECT TENDER VEGETATION. POTTED PLANTS NORMALLY LEFT OUTDOORS
SHOULD BE COVERED OR BROUGHT INSIDE.

&&

$$

LAMBERT
573 
WWUS71 KCTP 061218
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
818 AM EDT FRI APR 6 2012

...MORE FREEZING TEMPERATURES POSSIBLE TONIGHT...

.HIGH PRESSURE WILL CONTINUE PROVIDE CLEAR SKIES AND LIGHT WINDS
AGAIN TONIGHT AND SATURDAY MORNING. TEMPERATURES COULD ONCE AGAIN
GET DOWN TO OR BELOW FREEZING.

PAZ017>019-024>028-033>036-045-046-049>053-056>059-063>066-061330-
/O.EXP.KCTP.FZ.W.0005.000000T0000Z-120406T1200Z/
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
INCLUDING THE CITIES OF...DUBOIS...CLEARFIELD...PHILIPSBURG...
STATE COLLEGE...JOHNSTOWN...ALTOONA...HUNTINGDON...MOUNT UNION...
LEWISTOWN...MIFFLINTOWN...SOMERSET...BEDFORD...MCCONNELLSBURG...
CHAMBERSBURG...LOCK HAVEN...WILLIAMSPORT...LEWISBURG...
SELINSGROVE...DANVILLE...SUNBURY...SHAMOKIN...BLOOMSBURG...
BERWICK...NEWPORT...HARRISBURG...HERSHEY...POTTSVILLE...LEBANON...
CARLISLE...GETTYSBURG...YORK...LANCASTER
818 AM EDT FRI APR 6 2012

...FREEZE WARNING HAS EXPIRED...

THE FREEZE WARNING FOR THIS MORNING HAS EXPIRED. FREEZING
TEMPERATURES ARE POSSIBLE AGAIN TONIGHT. STAY TUNED TO NOAA
WEATHER RADIO OR YOUR FAVORITE NEWS SOURCE FOR UPDATES.

$$

DANGELO

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at Apr 5, 10:45 AM EDT, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 5, 10:45 AM EDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1045 AM EDT THU APR 5 2012

.SYNOPSIS...
HIGH PRESSURE WILL SETTLE OVER THE GREAT LAKES REGION AND REMAIN
THROUGH THE END OF THE WEEK AND MOST OF THE UPCOMING WEEKEND.
AS A RESULT...SEASONAL TEMPERATURES AND FAIR WEATHER ARE EXPECTED
THROUGH AT LEAST SUNDAY.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...
HIGH PRESSURE OVER THE GREAT LAKES REGION CREATING NORTHERLY WINDS
AND MAINLY DRY CONDITIONS. LLVL INSTABILITY UNDER THE SUBSIDENCE
INVERSION HAS LIFTED LAKE MOISTURE OVER OUR NRN COS INTO STRATO
CU. THESE CLOUDS ARE SPREADING SOUTHWARD FROM WRN NY STATE AS
EXPECTED. THESE CLOUDS SHOULD LIFT/MIX A BIT AS THE MOISTURE
CONTINUES TO MOVE S AND THE DAYTIME HEATING WEAKENS THE COHERENCE
OF THE MOISTURE LAYER. THUS...P/SUNNY A GOOD WORDING CHOICE FOR
MOST OF THE AREA THIS AFTN WITH ONLY THIN HIGH CLOUDS OVER THE SRN
TIER. TEMPS ALSO ON TRACK FOR 50S EVERYWHERE BUT PERHAPS IN THE
NRN TIER.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 PM FRIDAY/...
VERY LITTLE CHANGE TO THE PREVAILING SYNOPTIC FEATURES TONIGHT AS
ONTARIO SFC HIGH DROPS SOUTHWARD TO THE EASTERN SHORE OF LAKE
SUPERIOR BY 12Z FRI. A MORE WIDESPREAD FREEZE IS ANTICIPATED FOR
TONIGHT...WITH MOST AREAS NEAR AND NORTH OF INTERSTATE 80 FORECAST
TO DROP TO THE MID TO UPPER 20S. TO AVOID DOUBLE HEADLINES THIS
MORNING...HAVE OPTED TO ALLOW THE DAY SHIFT TO HOIST FREEZE
HEADLINES LATER TODAY FOR THE TONIGHT TIMEFRAME.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
GENERAL MODERATE TO WEAK NW FLOW IS FORECAST TO DOMINATE AT LEAST
THE FIRST PART OF THE LONG TERM PERIOD. FROM MONDAY ONWARD
GUIDANCE SUGGESTS THE DEVELOPMENT OF A STRONG UPPER TROF OVER THE
NERN U.S. WITH A SHOWERY PATTERN IN NW FLOW AS A RESULT.

THE EARLY NW FLOW WILL BRING NEAR...TO SLIGHTLY BELOW NORMAL MAX
TEMPS THROUGH FRIDAY. A WARM-UP WILL FOLLOW FOR THE UPCOMING
WEEKEND AS UPPER RIDGING IS EXPECTED TO REACH THE EAST COAST WITH
CONTINUED DRY CONDITIONS. A TROF IS FORECAST TO BRING A COLD FRONT
THROUGH THE REGION LATE EASTER SUNDAY INTO MONDAY WITH THE FIRST
CHANCE OF MEASURABLE PCPN IN SEVERAL DAYS.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
HIGH CLOUDS IN THE SOUTH...BUT STRATO CU WITH BASES ABOUT FL030
SPREADING DOWN FROM WRN NY STATE. THIS DECK SHOULD BREAK UP A BIT
AS IT MOVES SOUTHWARD...BUT BKN VFR CLOUDS STILL EXPECTED AT
KIPT/KBFD FOR MUCH OF THE AFTN. KUNV MAY ALSO SEE SCT DIURNAL
CU...AS SOME ALREADY FORMING OUT THE WINDOW. HIGH PRESSURE
BUILDING SOUTHWARD FROM CENTRAL CANADA WILL KEEP A NORTHERLY FLOW
OF DRY AND COOLER AIR ACROSS THE REGION INTO THE UPCOMING WEEKEND.
A DEEP STORM SYSTEM OFF THE COAST WILL TEND TO SLOW DOWN SYSTEMS
FROM THE WEST AND TAPER DOWN TEMPS SOME. ANYWAY...LOOKING MAINLY
CLEAR SKIES AND VFR CONDITIONS PRIOR TO EASTER SUNDAY...ENJOY.

OUTLOOK...
FRI-SUN...VFR.
MON...MVFR SHRA POSS W...MAINLY VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO
SHORT TERM...DEVOIR
LONG TERM...DEVOIR/GARTNER
AVIATION...DANGELO/MARTIN
Hazardous weather outlook, Apr 5, 8:09 AM EDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
809 AM EDT THU APR 5 2012

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-061215-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
809 AM EDT THU APR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

FREEZING TEMPERATURES ARE POSSIBLE ACROSS ALL OF CENTRAL
PENNSYLVANIA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FREEZING TEMPERATURES ARE POSSIBLE FRIDAY AND SATURDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 4:06 PM EDTFire Weather WatchCTPColumbia, Dauphin, Lancaster, Lebanon, Lycoming, Montour and 7 more12 hr

Nearby

Freeze Warnings in Pennsylvania, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.